Alert archive / Texas / Freeze Warnings in 2016
Freeze Warning 3, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this freeze warning at Dec 17, 2016, 1:07 PM CST for 11 counties in Texas. It took effect at Dec 18, 2016, 3:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2016, 1:07 PM CST (19:07 UTC)
- In effect from
- Dec 18, 2016, 3:00 AM CST
- Expired
- Dec 18, 2016, 12:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Austin County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Grimes County, TX, Harris County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Waller County, TX, Washington County, TX
The radar
The Houston radar (KHGX), 119 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.1 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 918 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this freeze warning went out at Dec 17, 11:35 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Dec 17, 11:35 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1135 AM CST Sat Dec 17 2016
.AVIATION...
Clouds continue to erode across SE TX and MVFR/VFR cigs to
prevail for much of the afternoon. Winds will begin to mix
especially in the western corridor so kept guts for KLBX/KSGR and
KCLL. A strong cold front will approach from the north this
evening. Ahead of the front a brief period of IFR cigs could
develop near the coast along with some dense fog. Aviation
interests should prepare for an abrupt wind shift to the NW-N
tonight and a increase in speeds in the wake of the front.
Instability is limited so maintained showers with the fropa.
Strong winds expected most of Sunday with generally VFR
conditions. 43
&&
.PREV DISCUSSION... /ISSUED 1004 AM CST Sat Dec 17 2016/
UPDATE...
Strong WAA continues across the area with gusty southwest winds
and mostly cloudy skies. A few sprinkles this morning and may see
some showers underneath the cap this afternoon mainly south and
east of a Columbus to Crockett line. Temperatures running well
above normal and with a few breaks in the cloud cover this
afternoon temperatures should easily reach the upper 70s to lower
80s. Windy and cold tonight in the wake of the arctic cold front.
45
ARCTIC COLD FRONT PUSHES THROUGH SE TEXAS TONIGHT...
DISCUSSION...
Latest observations have temperatures in the upper 60s to low 70s
with a very moist/humid airmass over SE Texas. In about 24 hours
that will change as an arctic cold front pushes through the area
and temperatures plummet during the early morning hours of Sunday.
At 10Z the cold front was located over central Oklahoma. Upper
level pattern shows strong trough axis from the Canadian prairies
SW towards the Great Basin/Four Corners region where an upper
level low is beginning to move east. This low should shear out as
it moves into the plains by this evening. Overall there is not a
lot of change in the forecast data so here are a few highlights.
Severe Weather Threat...quite simply there is not much of a
threat. SPC has moved the marginal risk east out of the area
mainly due to there being a strong cap ask discussed previously.
There may be an isolated strong storm or two along the front but
the severe risk will be rather limited.
Cold Front Timing...College Station to Huntsville by 8-9PM
tonight. Houston area around 11PM to midnight. Upper Texas Coast
by 1-2AM Sunday.
Potential Freeze...Temperatures will be dropping into the 30s
behind the front by Sunday morning. A freeze warning may be needed
for Burleson, Brazos, Grimes and Washington counties Sunday
morning. If temperatures do not drop below freezing in these areas
Sunday then one will be required Monday morning as temperatures
should be in the 20s. A freeze warning may be needed for a large
portion of SE Texas Monday morning. Even some of the coastal
counties may need a freeze warning since the freezing line could
reach the coast. Temperatures will need to be watched since it
will still be windy but clouds should be clearing.
Note...no frozen precipitation is expected with this event.
Winds/Wind Chill...Winds will be quite strong behind the front so
a wind advisory will likely be needed for the area starting Sunday
morning and continue for much of the day. Winds will likely be
about 20 to 25 mph from the north with some gusts. This means that
wind chill values during the day Sunday into Monday will be in the
teens to low 20s at their lowest.
High pressure will build over the Plains through the weekend and
early next week. Surface ridge Monday into Tuesday will stretch
from Texas to New England which will keep cold conditions in
place. Wednesday there is some return flow off the Gulf so
temperatures begin to moderate more. There is a short wave trough
that both the GFS/ECMWF/Canadian bring across the plains.
ECMWF/Canadian are a bit faster with the trough. Another cold
front pushes through with this system on Thursday. Return flow is
rather weak so only slight rain chances are expected going into
Thursday ahead of the front.
By the end of next week model solutions diverge quite a bit but
the GFS/ECMWF do hint at a trough developing over the central U.S.
for next weekend. The models have varied quite a bit in the
strength of this system compared to yesterday's runs. Possible
another front could push through for the weekend. Overall
temperatures will be held in check with climo or even a few
degrees below.
Overpeck
MARINE...
Deepening low pressure in the lee of the Rockies has tightened
the pressure gradient and small craft conditions exist in the
20-60nm waters. Though it may relax a little for a brief period
this evening, the small craft has been extended to the opening of
the gale watch as the gradient is expected to keep southerly winds
near to a little above 20 knots in that area for the majority of
that stretch. Cooler shelf waters also create the potential for
sea fog underneath near-surface air with such high dewpoints. To
this point, only limited reductions in visibility have occurred,
but it's also hard to justify dropping the marine fog advisory
with so little change in the environment. Will leave it up for now
out of an abundance of caution, but it may be cut loose early if
more significant fog still fails to develop in the late night
hours.
Next up, the very well-advertised strong cold front still looks
to cross the coastal waters Saturday night. Winds will quickly
shift to the north behind the front between midnight and 3 AM.
They will then quickly increase and sustained winds near 30 knots
seems reasonable with frequent gusts to 40 knots and perhaps even
a little higher on occasion. A Gale Watch remains in effect for
all waters for Sat Night through Sunday, but expect final
decisions to be made on a gale warning later in the morning. The
strong offshore winds may also produce some low water issues on
Sunday over the upper reaches of the Bays, and a low water
advisory has been issue until wind trajectories become a little
less favorable on Sunday afternoon. A moderate northeast wind will
prevail through Tuesday night.
Looking farther ahead, another strong cold front is expected in
the mid to late week, most likely late Wednesday or Thursday.
Luchs
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 78 29 38 25 42 / 20 40 10 10 10
Houston (IAH) 82 35 43 29 44 / 30 50 10 10 10
Galveston (GLS) 75 43 46 35 47 / 20 70 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Dense Fog Advisory until 1 PM CST this afternoon for the
following zones: Matagorda Bay.
Gale Watch from late tonight through Sunday afternoon for the
following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Galveston Bay...Matagorda
Bay...Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM.
Small Craft Advisory until midnight CST tonight for the
following zones: Waters from Freeport to the Matagorda Ship
Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
&&
Discussion...45
Aviation/Marine...43Hazardous weather outlook, Dec 17, 4:33 AM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 433 AM CST SAT DEC 17 2016 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181045- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 433 AM CST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. TONIGHT INTO SUNDAY A STRONG COLD FRONT WILL PUSH THROUGH THE AREA. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONT SATURDAY EVENING AND NIGHT. A LAYER OF WARM AIR ALOFT WILL LIKELY CAP THE ATMOSPHERE AND LIMIT THUNDERSTORM ACTIVITY. FOR THIS REASON THERE IS LITTLE RISK FOR SEVERE WEATHER SATURDAY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BEHIND THE COLD FRONT VERY COLD AIR WILL MOVE INTO THE AREA. TEMPERATURES WILL QUICKLY DROP INTO THE 30S SUNDAY MORNING. FREEZE WARNINGS MAY BE NEEDED FOR PORTIONS OF SE TEXAS SUNDAY AND MONDAY MORNINGS. WINDY CONDITIONS WILL BE POSSIBLE BEHIND THE FRONT ON SUNDAY SO A WIND ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GMZ330-335-350-355-370-375-181045- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- 433 AM CST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT GULF MOISTURE HAS INCREASED AND CONDITIONS WILL BE FAVORABLE FOR SEA FOG DEVELOPMENT ALONG THE COAST AND IN THE BAYS. VISIBILITY WILL BE MONITORED FOR DENSE FOG ADVISORIES. SOUTHERLY WINDS HAVE INCREASED AND SMALL CRAFT ADVISORIES HAVE BEEN ISSUED FOR THE OFFSHORE WATERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY TONIGHT INTO SUNDAY A STRONG COLD FRONT WILL PUSH OFF THE UPPER TEXAS COAST. VERY STRONG NORTH WINDS ARE EXPECTED BEHIND THE FRONT AND A GALE WATCH HAS BEEN ISSUED FOR ALL OF THE COASTAL WATERS FOR GALE FORCE WIND GUSTS AND VERY ROUGH SEAS. WITH THE STRONG OFFSHORE WINDS...TIDES IN THE BAYS MAY BE LOWERED SO A LOW WATER ADVISORY HAS BEEN ISSUED FOR BELOW NORMAL TIDES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 17, 1:07 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service HOUSTON/GALVESTON TX
107 PM CST Sat Dec 17 2016
TXZ163-164-176>179-195>200-210>214-226-227-235>238-181630-
Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos-
Washington-Grimes-Montgomery-Liberty-Colorado-Austin-Waller-
Harris-Chambers-Wharton-Fort Bend-Jackson-Matagorda-Brazoria-
Galveston-
Including the cities of...Crockett...Trinity...Groveton...
Madisonville...Huntsville...Shepherd...Coldspring...Livingston...
Corrigan...Onalaska...Caldwell...Lake Somerville...
College Station...Bryan...Brenham...Navasota...The Woodlands...
Conroe...Willis...Liberty...Cleveland...Dayton...Columbus...
Eagle Lake...Weimar...Sealy...Bellville...Hempstead...
Prairie View...Brookshire...Houston...Pasadena...Katy...Tomball...
Humble...Winnie...Mont Belvieu...Anahuac...El Campo...Wharton...
Pierce...Sugar Land...Missouri City...Richmond...Rosenberg...
Edna...Bay City...Palacios...Pearland...Lake Jackson...Alvin...
Angleton...Freeport...League City...Texas City...Friendswood...
Galveston
107 PM CST Sat Dec 17 2016
...MUCH COLDER TEMPERATURES EXPECTED LATE TONIGHT
THROUGH TUESDAY...
A STRONG COLD FRONT WILL CROSS SOUTHEAST TEXAS BETWEEN 10 PM
TONIGHT AND 4 AM SUNDAY MORNING. MUCH COLDER AIR WILL SURGE INTO
SOUTHEAST TEXAS IN THE WAKE OF THE FRONT AND TEMPERATURES WILL
FALL BELOW FREEZING NORTH OF A COLUMBUS TO TOMBALL TO LIVINGSTON
LINE BY 4 AM SUNDAY MORNING AND NOT WARM BACK ABOVE FREEING UNTIL
10 AM SUNDAY MORNING. A FREEZE WARNING WILL BE IN EFFECT FOR A
LARGE PORTION OF SOUTHEAST TEXAS WITH ONLY THE COASTAL COUNTIES
SPARED FROM SUB FREEZING TEMPERATURES EARLY SUNDAY. HIGH
TEMPERATURES ON SUNDAY WILL STRUGGLE TO WARM INTO THE UPPER 30S.
WIND CHILL VALUES OR APPARENT TEMPERATURE VALUES WILL FALL INTO
THE TEENS NORTH OF A COLUMBUS TO HUNTSVILLE TO GROVETON LINE AND
INTO THE 20S OVER THE REMAINDER OF SOUTHEAST TEXAS BY EARLY
SUNDAY. WIND CHILL VALUES WILL LIKELY REMAIN IN THE 20S OVER THE
NORTHERN HALF OF THE REGION ALL DAY SUNDAY AND STRUGGLE TO REACH
THE MID 30S CLOSER TO THE COAST.
AS HIGH PRESSURE SETTLES OVER THE SOUTHERN PLAINS SUNDAY
NIGHT...EVEN COLDER TEMPERATURES ARE EXPECTED. TEMPERATURES BY
6 AM MONDAY WILL FALL BELOW 25 DEGREES NORTH OF A BRENHAM TO
LIVINGSTON LINE. A HARD FREEZE WARNING WILL LIKELY BE ISSUED FOR
SUNDAY NIGHT AND EARLY MONDAY MORNING NORTH OF A BRENHAM TO
LIVINGSTON LINE. TEMPERATURES COULD BE NEAR OR BELOW 25 DEGREES
FOR ABOUT SIX HOURS. A FREEZE WARNING IS ALSO EXPECTED TO BE
ISSUED FOR THE COASTAL COUNTIES OF SOUTHEAST TEXAS FOR LATE SUNDAY
NIGHT INTO MONDAY AS EVEN COASTAL COMMUNITIES COULD BRIEFLY FALL
BELOW FREEZING FOR A FEW HOURS...ESPECIALLY OVER INLAND PORTIONS
OF THE COASTAL COUNTIES. ALTHOUGH WINDS WILL RELAX A BIT MONDAY
COMPARED TO SUNDAY...THE COMBINATION OF THE WIND AND COLDER
TEMPERATURES WILL PRODUCE WIND CHILL VALUES NEAR 10 DEGREES NORTH
OF A BRENHAM TO LIVINGSTON LINE AND INTO THE TEENS AND LOWER 20S
CLOSER TO THE COAST. A WIND CHILL ADVISORY MAY BE REQUIRED FOR THE
NORTHERN THIRD OF SOUTHEAST TEXAS EARLY MONDAY MORNING. HIGH
TEMPERATURES ON MONDAY WILL ONLY WARM INTO THE LOWER AND MIDDLE
40S. COLD TEMPERATURES WILL LINGER THROUGH TUESDAY MORNING WITH
MORNING LOW TEMPERATURES ONCE AGAIN FALLING TO BELOW FREEZING OVER
A LARGE PART OF THE REGION. A SLOW WARM UP IN TEMPERATURES WILL
BEGIN TUESDAY WITH HIGHS NEAR 60 DEGREES BY WEDNESDAY.The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 6:07 PM CST | Marine Dense Fog Advisory | HGX | 15 hr | |
| Dec 16, 10:36 PM CST | Low Water Advisory | HGX | 32 hr | |
| Dec 17, 9:29 AM CST | Marine Dense Fog Advisory | HGX | 4 hr | |
| Dec 17, 2:23 PM CST | Wind Advisory | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 13 more | 22 hr |
| Dec 17, 3:34 PM CST | Gale Warning | HGX | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.